Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 99, NWS Birmingham, AL

June 22, 2004Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2004, 7:29 PM CDT for Cleburne County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 7:29 PM CDT (00:29 UTC)
Expired
Jun 22, 2004, 7:45 PM CDT
In force
16 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 91 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS54 KBMX 230029
SVRBHM
ALC029-230045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM PINEY WOODS TO 16 MILES SOUTHEAST OF
  FRUITHURST...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
  PIEDMONT TO 15 MILES WEST OF CARROLLTON...AND MOVING EAST AT 30
  MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY 
  RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3385 8555 3352 8536 3353 8533 3393 8543

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:44 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 2:44 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT TUE JUN 22 2004

.SYNOPSIS...AN ACTIVE WEATHER PATTERN HAS SET UP RESIDENCE ACROSS THE
STATE AND WILL CONTINUE THROUGH THE WEEKEND.  A FRONTAL BOUNDARY
IS CURRENTLY TRACKING SOUTHWARD TOWARDS THE AREA.  THIS FRONT WILL
LIKELY STALL SOMEWHERE ACROSS OR JUST NORTH OF THE AREA.  WITH THIS
FOCUS MECHANISM NEARBY...SEVERAL IMPULSES WILL RIDE ALONG THIS
BOUNDARY WHICH WILL KEEP RAIN CHANCES THROUGHOUT THE FORECAST
PERIOD.
&&

.SHORT TERM...SHOWERS AND THUNDERSTORMS HAVE FINALLY MOVED INTO THE
STATE THIS AFTERNOON.  ONE COMPLEX IS MOVING NORTHWARD FROM THE GULF
COAST AND ANOTHER EASTWARD FROM CENTRAL MISSISSIPPI.  THESE
TWO COMPLEXES WILL BRING SHOWERS AND THUNDERSTORMS ACROSS THE
AREA OVERNIGHT.  MOST AREAS SHOULD SEE SOME RAINFALL BY
MORNING.  ANOTHER UPPER LEVEL DISTURBANCE CURRENTLY OVER EASTERN
TEXAS IS PROGGED TO MOVE ACROSS THE AREA ON WEDNESDAY. WITH PLENTY OF
MOISTURE AND INSTABILITY AVAILABLE...THUNDERSTORMS ALONG WITH HEAVY
RAINFALL ARE EXPECTED.

DEPENDING ON WHAT MODEL YOU PREFER...THE FRONT WILL STALL ACROSS
CENTRAL ALABAMA (GFS) OR JUST NORTH OF THE AREA (ETA). REGARDLESS...
ENOUGH MOISTURE AND INSTABILITY WILL BE AROUND FOR RAIN. THUS IT WILL
BE HARD TO GET MUCH OF A BREAK ON THURSDAY SO HAVE KEPT CHANCE POPS
IN THE FORECAST. ANOTHER DISTURBANCE IS EXPECTED ON FRIDAY WHICH WILL
KEEP HIGH CHANCE POPS IN THE FORECAST.

HIGH AND LOW TEMPERATURES WILL BE HIGHLY DEPENDANT ON THUNDERSTORMS
AND CLOUD COVER.  STILL WENT A FEW DEGREES ABOVE MOS GUIDANCE FOR
HIGH TEMPERATURES DUE TO THE FACT IF THE SUN BREAKS OUT...HEATING
WILL TAKE PLACE FAST.
&&

.LONG TERM...ANOTHER FRONT IS EXPECTED TO ENTER THE REGION BY THE
WEEKEND...NOT QUITE SURE HOW FAR SOUTH THIS ONE WILL GO...BUT A
CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH TUESDAY
AS SUMMER IS IN FULL EFFECT.  HIGH TEMPERATURES WILL BE JUST BELOW
NORMALS FOR THIS TIME OF YEAR.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 71 84 69 86 69 / 80 70 50 50
MONTGOMERY 72 87 71 87 71 / 60 60 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KH/99
Hazardous weather outlook, Jun 22, 1:30 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE JUN 22 2004

ALZ011>015-017>050-231830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE WET MICROBURST POTENTIAL THIS
AFTERNOON IS LOW DUE TO STABLE AIR IN THE MID LEVELS. HOWEVER...
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING NUMEROUS LIGHTNING
STRIKES...WIND GUSTS AROUND 30 MPH...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ISOLATED STRONG STORMS ARE POSSIBLE ACROSS THE AREA THROUGH
WEDNESDAY...AS A WEAK SURFACE LOW DEVELOPS TO OUR WEST...AND A FRONT
REMAINS STATIONARY TO OUR NORTH. IN THESE STRONG THUNDERSTORMS...
WIND GUSTS OF UP TO 35 MPH...HEAVY RAINFALL...AND NUMEROUS LIGHTNING
STRIKES WILL BE POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 5:54 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT TUE JUN 22 2004

ALZ025-222330-
SHELBY-
554 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 630 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELHAM...OAK MOUNTAIN
STATE PARK AND CHELSEA THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 22, 5:55 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT TUE JUN 22 2004

ALZ026-222345-
ST. CLAIR-
555 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 645
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND NUMEROUS LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MOODY...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOODY...MARGARET...
BRANCHVILLE...SPRINGVILLE...PELL CITY...ODENVILLE AND RIVERSIDE
THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jun 22, 6:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
608 PM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     WIND DAMAGE      COUNTYWIDE              33.07N 87.10W
06/22/2004                   BIBB               AL   PUBLIC

            NUMEROUS TREES BLOWN DOWN ACROSS THE COUNTY.

0530 PM     WIND DAMAGE      2 S ALABASTER           33.19N 86.82W
06/22/2004                   SHELBY             AL   CITY POLICE

            TREES WERE BLOWN DOWN ON CR 17 AND STREET SIGNS WERE
            BLOWN DOWN ON SR 119 NEAR ALABASTER. ONE LARGE TREE WAS
            BLOWN DOWN AND BLOCKING CR 10 NEAR MONTEVALLO.

&&
Local storm report, Jun 22, 6:25 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
625 PM CDT TUE JUN 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0617 PM     WIND DAMAGE      TALLADEGA               33.43N 86.10W
06/22/2004                   TALLADEGA          AL   EMA

            SEVERAL TREES WERE BLOWN DOWN IN THE EXTREME SOUTHWEST
            PART OF THE CITY OF TALLADEGA.

0622 PM     WIND DAMAGE      TALLADEGA               33.43N 86.10W
06/22/2004                   TALLADEGA          AL   PUBLIC

            SEVERAL TREES DOWN ACROSS THE ENTIRE CITY OF
            TALLADEGA.

&&
Special weather statement, Jun 22, 6:26 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT TUE JUN 22 2004

ALZ028-230000-
CLAY-
626 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 700 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PYRITON...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON THROUGH 700
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jun 22, 6:44 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE JUN 22 2004

ALZ018-230015-
ETOWAH-
644 PM CDT TUE JUN 22 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 715 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND NUMEROUS LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ATTALLA...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RIDGEVILLE...
ATTALLA...REECE CITY...GADSDEN...KEENER AND HOKES BLUFF THROUGH 715
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:28 PM CDTSevere Thunderstorm WarningBMXBibb32 min
Jun 23, 4:40 PM CDTSevere Thunderstorm WarningBMXBarbour35 min
Jun 23, 5:16 PM CDTSevere Thunderstorm WarningBMXBarbour44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.